EMAIL THIS PAGE TO A FRIEND

The Annals of pharmacotherapy

Tranexamic acid-induced toxic epidermal necrolysis.


PMID 23447480

Abstract

To report a case of toxic epidermal necrolysis (TEN) induced by orally administered tranexamic acid in a patient with liver cirrhosis and acute rectal bleeding. A 67-year-old male with a history of liver cirrhosis due to alcohol consumption with ascitic decompensation, esophageal varices, and multifactorial renal insufficiency presented with rectal bleeding. The patient was prescribed oral tranexamic acid (1000 mg every 8 hours), with partial resolution of symptoms. Ten days after treatment with tranexamic acid began, a purplish macular rash appeared over the patient's trunk. The dose of tranexamic acid was reduced to 1000 mg every 12 hours, adjusting for renal function. In the following days the lesions extended and became confluent with blisters and epidermal necrosis. Multiple mucosal surfaces were also affected. He denied allergies to any medications and had no history of tranexamic acid exposure. Treatment with tranexamic acid was suspended and fluid replacement therapy, oral prednisone therapy (0.4 mg/kg per day), and N-acetylcysteine 2 g every 6 hours was started, with the empiric diagnosis of TEN. Results of a skin biopsy were compatible with TEN. Resolution of the skin lesions was favorable, but after 2 weeks the patient died secondary to acute renal failure, respiratory infection, and multiorgan failure. TEN is a rare, severe mucocutaneous adverse reaction. Although infrequent, TEN has a significant impact on public health because of its high mortality. Its pathogenesis is unclear, but it seems to be a form of delayed hypersensitivity. To our knowledge, a well-documented case of TEN following tranexamic acid use has not been reported (MEDLINE search to June 2012). There have been recent reports of skin hypersensitivity reactions through different mechanisms (immunologic and nonimmunologic). The Naranjo probability scale indicates a probable relationship between the development of TEN and tranexamic acid use in our patient. This appears to be the first report of a case of TEN that occurred in a patient being treated with oral tranexamic acid. Clinicians should be made aware of this potential severe cutaneous adverse reaction that may be caused by tranexamic acid administration.